Fourier asymptotics of fractal measures. (English) Zbl 0693.28005

Let \(\mu\) be a Borel measure in \({\mathbb{R}}^ n\). The author studies relations between the local behavior of \(\mu\) and the asymptotic behavior in average at infinity of the Fourier transforms \((f d\mu){\hat{\;}}\) for \(f\in L^ 2(\mu).\) He shows that if \(0\leq \alpha \leq n\) and \(\mu B_ r(x)\leq cr^{\alpha}\) for \(x\in {\mathbb{R}}^ n,\quad 0<r\leq 1,\) then for \(r\geq 1\) \[ (1)\quad r^{\alpha -n}\int_{B_ r(y)}| (f d\mu){\hat{\;}}(\xi)|^ 2d\xi \leq c\int | f|^ 2d\mu. \] The opposite inequality holds under some additional hypothesis, for example if \(\mu B(x,r)\geq br^{\alpha}\) for x in the support of \(\mu\) and \(0<r\leq 1.\) In certain regular cases (where \(\alpha\) has to be an integer) the left hand side of (1) tends to \(c\int | f|^ 2d\mu\) as \(r\to \infty.\) These results can be considered as intermediate cases between the well-known theorems of Plancherel \((\alpha =n)\) and Wiener \((\alpha =0),\) and they generalize earlier results on Fourier transforms on smooth surfaces.
Reviewer: P.Mattila


28A75 Length, area, volume, other geometric measure theory
Full Text: DOI


[1] Adams, D. R., Traces of potentials arising from translation invariant operators, Ann. Scaola Norm. Sup. Pisa, 25, 203-217 (1971) · Zbl 0219.46027
[2] Adams, D. R., A trace inequality for generalized potentials, Studia Math., 48, 99-105 (1973) · Zbl 0237.46037
[3] Adams, D. R., A note on Riesz potentials, Duke Math. J., 42, 765-778 (1975) · Zbl 0336.46038
[4] Agmon, S., Spectral theory of Schrödinger operators on Euclidean and non-Euclidean spaces, Comm. Pure Appl. Math., 39, S3-S16 (1986) · Zbl 0601.47039
[5] Agmon, S.; Hörmander, L., Asymptotic properties of solutions of differential equations with simple characteristics, J. Analyse Math., 30, 1-38 (1976) · Zbl 0335.35013
[6] Besicovitch, A. S., A general form of the covering principle and relative differentiation of additive functions, I, II and Corrections, (Proc. Cambridge Philos. Soc., 43 (1947)), 590 · Zbl 0063.00353
[7] Besicovitch, A. S., On existence of subsets of finite measures of sets of infinite measure, Indag. Math., 14, 339 (1952) · Zbl 0046.28202
[8] Besicovitch, A. S., Almost Periodic Functions (1954), Dover: Dover New York · Zbl 0004.25303
[9] Davies, R. O., Subsets of finite measure in analytic sets, Indag. Math., 14, 488-489 (1952) · Zbl 0048.03702
[10] Falconer, K. J., The Geometry of Fractal Sets (1985), Cambridge Univ. Press: Cambridge Univ. Press London/New York · Zbl 0587.28004
[11] De Guzmán, M., Differentiation of integrals in \(R^n\), (Springer Lecture Notes in Math., Vol. 481 (1975), Springer-Verlag: Springer-Verlag New York/Berlin) · Zbl 0327.26010
[12] de Guzmán, M., Real variable methods in Fourier analysis, (Mathematical Studies, Vol. 46 (1981), North-Holland: North-Holland Amsterdam) · Zbl 0449.42001
[13] Hutchinson, J. E., Fractals and self-similarity, Indiana Univ. Math. J., 30, 713-747 (1981) · Zbl 0598.28011
[14] Journé, J.-L., Calderón-Zygmund operators, pseudo-differential operators and the Cauchy integral of Calderón, (Lecture Notes in Mathematics, Vol. 994 (1983), Springer-Verlag: Springer-Verlag New York/Berlin) · Zbl 0508.42021
[15] Lebedev, N., Special Functions and Their Applications (1972), Dover: Dover New York · Zbl 0271.33001
[16] Rogers, C. A., Hausdorff Measure (1970), Cambridge Univ. Press: Cambridge Univ. Press London/New York · Zbl 0204.37601
[17] Reed, M.; Simon, B., Methods of Modern Mathematical Physics IV: Analysis of Operator (1978), Academic Press: Academic Press New York · Zbl 0401.47001
[18] Stein, E. M., Singular Integrals and Differentiability Properties of Functions (1970), Princeton Univ. Press: Princeton Univ. Press Princeton, NJ · Zbl 0207.13501
[20] Strichartz, R., Besicovitch meets Weiner-Fourier expansions and fractal measures, Bull. Amer. Math. Soc., 20, 55-59 (1989) · Zbl 0668.28003
[21] Taylor, M. E., Pseudodifferential Operators (1981), Princeton Univ. Press: Princeton Univ. Press Princeton, NJ · Zbl 0453.47026
[22] Taylor, S. J., Abram Samoilovitch Besicovitch, Bull. London Math. Soc., 7, 191-210 (1975) · Zbl 0304.01016
[23] Torchinsky, A., Real-Variable Methods in Harmonic Analysis (1986), Academic Press: Academic Press Orlando, FL · Zbl 0621.42001
[24] Wiener, N., The Fourier Integral and Certain of Its Applications (1933), Dover: Dover New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.